Q. Can Viagra cause priapism and low libido?

Answered by
Dr. Muhammad Zohaib Siddiq
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Nov 24, 2020

I read an article online that made me worried. 10 years ago I took a viagra tablet from a night club machine. I have had no problrms since. I keep reading about priapism as a potential long term side effect ( I presume this didnt happen to me i just cant remember) Would I know if i had caused any damage to my libido for the future? Im just not sure if I could have caused damage without knowing? I know it sounds a silly question but difficilt to get an answer. Thanks

# Thanks for the query

Viagra is SILDENAFIL which is chemically a Phosphodiesterase 5 inhibitor. This cause dilatation of arteries specifically in penis and lungs. Side effect is visual halos, blood pressure dropping and headache. This medicine is also used in Pulmonary Hypertension.

Once serious side effect is dropping of blood pressure if combined with a nitrate, the medicine used to treat angina. These 2 medicines should never be overlapped in 24 hours at least.

SILDENAFIL is safe and effective. No other serious side effect. No direct effect on libido but indirectly is can boost libido due to confidence.

Dose should be minimized.

Regards
Thank you for your quick response.
I suppose the surprise for me was that a very rare side effect was priapism - a sustained erection for over 4 hours can do lasting damage.
I don’t think this happened. So my question is would I have known if I had done lasting damage at the time? could I be surprised and it effect me years later ?
Thank you
# Thanks for the follow-up sir

Priapism is an emergency and it can cause serious damage to penis if not treated within 4 hours. Continuous dilatation of penile arteries causes constriction of penile veins and blood flow may cease thus leading to serious damage.

This is rare if drug is not overdosed.

If you have done damage to your penile tissue, it would have caused severe penile pain and swelling and later may develop necrosis/gangrene. So, you would have known this.

As I mentioned, common side effects are headache and visual changes. Dropping of blood pressure is serious if taken with nitrates.

Regards
Thank you for all your help. I really appreciate your responses.
Yes I only took the recommended dose once.
Last question please, when you mention damage to the penile tissue? I can gain and maintain erections fine, does this mean the tissues are all healthy?
Could I have damaged a small part of the tissue and not realise?
Thank you
# Thanks for the follow-up sir

If you can have erections without pain it means penile tissue is safe / healthy.

No, there is no damage, don't worry sir.

Regards

Was this answer helpful?

 | 

 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Please suggest an ayuredic remedy for premature ejaculation and low libido.

Query: Hello doctor, I am a 35-year-old male. I suffer from premature ejaculation and low libido. I am not currently on medication. I am non-diabetic and no other medication. Please prescribe Ayurvedic remedies.  Read Full »

Is it safe to take Viagra is you have an aneurysm?

Query: Hi doctor, I am a 54 year old male with complex medical histories, including a current splenic artery aneurysm, an occluded right vertebral artery, historical major spinal cord trauma from intradural schwannomas (removed twice) and multiple liver hemangiomas. I have had occasional erectile dysfunct...  Read Full »

I am planning to start a family, but have low libido and weight issues. Please advise.

Query: Dear doctor,I have been married for four years and I am planning to start a family. I have been facing low libido and fluctuating weight issues for four years. I consulted an andrologist three years back who conducted a blood test and found my TSH level at 4.81 IU/ml which he said was slightly on th...  Read Full »

Also Read


Vitamin D and COVID-19
Did you know COVID-19 patients with vitamin D deficiency are twice as likely to have severe complications, including dea...  Read more»
The New 'Super-Spreader' Strain of Coronavirus
A new variant of SARS-CoV-2, the virus that causes COVID-19, is spreading fast in parts of the UK. Read how this new var...  Read more»
How to treat my mother's sigmoid colon ulcer?
Hi doctor, My mother, who is 45 years old, has ulcers in the sigmoid colon for the last 15 years. The problem got reduce...  Read more»

Ask your health query to a doctor online?

Ask a Sexologist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website are not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.